Angela a Pink Hope Community Member who was diagnosed with breast cancer at 22, provides an overview of the drug Tamoxifen and shares her struggle with the managing the side effects of taking this drug.
Tamoxifen tamoxifen… What can I write about this drug that has caused me personally so much anguish and turned my hormones upside down – five years is a long time to be taking this medication. It might be because of my age (diagnosed at 22) that I have pure hatred personally about this drug and how it has reacted to my body image especially in regards to gaining weight. However I must say if this drug stops me from ever getting breast cancer again then so be it, I will survive the five years but I can not guarantee that I won’t whinge about it. I’m not counting but only approximately 18 months left, just saying.
I will give you a run down of what Tamoxifen is – it is a hormonal therapy that blocks the effects of oestrogen in the breast tissue. It was developed more then 30 years ago and is widely used to treat breast cancer both after the initial surgery and if the cancer comes back. As women we produce two sex hormones called oestrogen and progesterone and the ovaries begin producing these hormones at puberty and continue until menopause.
When I was diagnosed and my breast cancer cells where tested I was told I was progesterone receptor (PR) positive and oestrogen receptor (ER) negative, you can either be one or the other. After my lumpectomy and chemotherapy treatment I was advised to take Tamoxifen for the five years. Why five years you ask? Yes! This figure is based on research information. Throughout my entire treatment I was compared to statistical text cases as there was not enough research about how to treat someone my age.
Tamoxifen works by binding onto the oestrogen receptors of breast cells which then prevents the oestrogen molecules from doing so. Oestrogen is therefore unable to stimulate the increase of breast cells, including cancer cells.
This blog post is all about my experiences with the side effects of taking Tamoxifen and each woman respond differently to Tamoxifen. If you have any concerns about side effects you should discuss these with your Doctor.
Before I started taking Tamoxifen I had gained approximately 20kgs from chemotherapy and I was my fittest and healthiest I have ever been. When the side effects of Tamoxifen were explained to me I was told that I would not be in total menopause but I may experience symptoms similar to menopause. I was in total denial that at 23 I was going to go through menopausal symptoms!
Possible symptoms that are associated with Tamoxifen are hot flushes and sweats, change in menstrual periods, nausea and indigestion, blood clots, visual problems and weight gain. Did you say weight gain again? If it wasn’t hard enough during chemotherapy but they wanted me to take another drug that was going to cause MORE weight gain! It took me a good three months after my chemotherapy treatment to start taking Tamoxifen. My oncologist kept at me to start taking it.
During chemotherapy I experienced hot flushes and sweats especially living in North Queensland. I would sit in front of a fan in an air-conditioned (20 degrees) room and the sweating and hot flushes still kept coming. As the years pasted and I eased into Tamoxifen I started to notice that my flushes gradually lessened and now after four years I no longer experience them. From when my cancer was diagnosed my menstrual periods stopped. I was told my periods may become irregular, lighter or sometimes stop altogether. Mine stopped altogether. Three years into Tamoxifen my periods returned which for me is a sign of hope that I should be able to conceive naturally (when the time comes).
The most upsetting side effect that I have experienced while taking Tamoxifen is the weight gain. I have spoken to many women regarding this and it is the BIG one! It has mentally and emotionally taken a toll on me. I have cried many times about wanting to just stop everything and just be normal again. The normal. What is it! I have spent probably thousand of dollars on my health and exercise and Tamoxifen still wins and I still gain weight. Ahhh… A drug that is meant to help in one way but breaks me in another.
I have researched the effects of Tamoxifen and weight gain countless times. I can say that MANY women report weight gain but my Oncologist keep saying it is not due to the medication. “It is due to a lack of hormones after menopause, if hormone replacement therapy has been ceased or if chemotherapy has been administered. It may also be due to reduced physical activity after treatment and cause some fluid retention.” These are the words of my Oncologist and he has recited them to me many times. Blah Blah…
It has been four years since I was diagnosed with breast cancer. My body has been through so much. I have been through a lumpectomy, IVF, chemotherapy, mastectomy and reconstruction and now taking Tamoxifen. Over this time I have tried many health diets to ease the effects of weight gain. I have always eaten well and do not indulge in junk food or takeaway. All I really want is to get back to my pre-chemotherapy weight. Why is it soo hard!
My journey to lose weight has included 12 week programs with – Tony Ferguson, Weight Watchers, and Jenny Craig. I have spent lots and lots of money for these weight loss programs to lose weight and not gain and to give me direction. The outcome for all these programs was that I maintained my weight. I finally admitted that this was first step, at least it was not a gain I kept saying to myself!
After over a year on these programs I started incorporating a personal training session each week and then as I started to get stronger and fitter I increased the number of session per week. Outcome = I started getting fitter and toned but the weight stayed the same. Why!
Another year went by again (fourth year) and I felt like I was spending all this money on my health and I was going nowhere, tears and a breakdown followed. Then I heard about “Clean Eating” which I started this year. Why did I not know about this earlier? I decided to try it for nine weeks to look good for my best friend’s wedding, while also doing my two personal training sessions per week. Outcome = I dropped 7kgs and my body fat dropped nearly 4%.
Finally! My body has decided that it is going to start interacting with the medication and it is finally letting me lose weight.
This is all I wanted!!! My hatred has eased with Tamoxifen and I feel better about myself and my body. I was diagnosed at such a young age and thought breast cancer was just an older women’s disease. I have been through so much with breast cancer and seeing these weight loss results has given me more confidence. Overcoming breast cancer and all the treatments and medication has been one of the biggest challenges of my life.